Texas, 2010

Wildfire and High Wind in Texas, March 26 to 27, 2010

March 26 to 27, 2010 · NWS LUB · 7 events in 7 counties and zones

Intermittent severe wind gusts were measured by the Texas Tech University West Texas Mesonet across the western South Plains of west Texas during the afternoon and evening hours of the 26th. These gradient winds developed both ahead of and behind a strong Pacific cold front, and contributed to critical fire weather conditions.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Intermittent severe wind gusts were measured by the Texas Tech University West Texas Mesonet across the western South Plains of west Texas during the afternoon and evening hours of the 26th. These gradient winds developed both ahead of and behind a strong Pacific cold front, and contributed to critical fire weather conditions.

At least two grass fires ignited on the South Plains of west Texas as the severe westerly winds accompanied the Pacific frontal passage eastward into the central South Plains around 21:30 CST on the 26th. Although one of the fires was of brief duration in Hockley County, the other grew to become a significant wind-driven wildfire that burned through the night in extreme southwestern Hale County, and was temporarily contained around 07:00 CST on the 27th. However, the fire flared up again around 11:00 CST on the 27th as northwesterly winds again increased with the onset of boundary layer mixing in the post frontal environment. The renewed wind-driven fire then destroyed a home. A total of 528 acres were consumed, and no injuries were reported.

A list of measured severe wind gusts follows: 62 mph at Denver City (Yoakum County), 62 mph at Morton (Cochran County), 62 mph at Olton (Lamb County), 62 mph at Reese Center (Lubbock County), 59 mph at Childress (Childress County), and 59 mph at Silverton (Briscoe County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 26, 11:51 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Mar 26, 11:51 AM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1251 PM CDT FRI MAR 26 2010

.AVIATION...
PREDOMINANTLY VFR THRU 27/12Z. SURFACE TROUGH IN FAR EASTERN NEW
MEXICO WILL CONTINUE TO DEEPEN THIS AFTERNOON AND OVERNIGHT IN
ADVANCE OF A STORM SYSTEM FARTHER WEST. ALREADY BREEZY SSW WINDS
WILL ONLY INCREASE THROUGH THE AFTERNOON HOURS...PRIMARILY AT
LBB WHERE AN AWW IS IN EFFECT THRU 02Z. ALREADY SEEING SOME
BLOWING DUST WEST OF LUBBOCK EARLY THIS AFTERNOON AND WE EXPECT
VISBYS TO PERIODICALLY LOWER TO MVFR AT LBB AROUND 21Z AS GUSTS
ESCALATE TO NEAR 40 KNOTS. ALTHOUGH SOME LULLS IN THE WIND ARE
EXPECTED AFTER SUNSET...CHOSE TO OMIT THIS IN THE TAFS AS A STRONG
PACIFIC COLD FRONT WILL CLEAR THE TERMINALS SHORTLY AFTER
MIDNIGHT. WESTERLY WINDS BEHIND THIS FRONT WILL LIKELY REACH OR
EXCEED 30 KNOTS AREA WIDE EARLY SAT MORNING WITH THE HIGHEST GUSTS
EXPECTED AT CDS. LASTLY...SOME LOW CIGS MAY IMPACT CDS SAT
MORNING...HOWEVER INITIAL INDICATIONS ARE FOR VFR LAYERS TO
PREVAIL.

&&

PREV DISCUSSION... /ISSUED 428 AM CDT FRI MAR 26 2010/

SHORT TERM...
TODAY WILL BE THE BEGINNING OF A COUPLE WINDY DAYS ACROSS THE AREA.
WINDY CONDITIONS TODAY WILL BE COURTESY OF A SHORT WAVE TROUGH
MOVING ACROSS THE ROCKIES. WITH THE MAIN TROUGH AXIS AND ENERGY
TRAVELING NORTH OF THE AREA...EXPECT PRECIPITATION TO REMAIN NORTH.
A SURFACE LOW WILL ALSO DEVELOP IN SOUTHEASTERN COLORADO AND
ASSOCIATED SURFACE TROUGH DURING THE DAY. ADDITIONALLY...A THERMAL
RIDGE AT 850MB WILL EXPAND INTO WESTERN AREAS TODAY. MODEL SOUNDINGS
INDICATE DEEP MIXING TO 700MB WILL BE POSSIBLE TODAY. THE GREATEST
CONCERN WILL BE ACROSS WESTERN AREAS WHERE STRONG 700MB WINDS WILL
BE IN PLACE. THERE WILL BE LITTLE IN THE WAY OF ANY CLOUDS TO
PREVENT THE DEEP MIXING TO TAKE PLACE. WINDS WILL ALSO STAY ELEVATED
THIS EVENING AND EARLY SATURDAY WITH A PACIFIC FRONT TO MOVE THROUGH
THE AREA. TEMPERATURES WILL BE AROUND TEN DEGREES WARMER TODAY
ACROSS THE AREA WITH THE STRONG DOWNSLOPING WINDS. JDV

LONG TERM...
NEXT STORM SYSTEM HEADED OUR WAY WAY SCOOTING QUICKLY EAST INTO
THE GREAT BASIN THIS MORNING...SCHEDULED THEN TO DEEPEN ACROSS THE
NORTHERN TEXAS PANHANDLE EARLY SATURDAY AND THEN OUT EAST THROUGH
NORTHERN OKLAHOMA LATER SATURDAY. A PACIFIC FRONTAL BOUNDARY WILL
RACE SOUTHEAST ACROSS THE AREA EARLY SATURDAY WHILE TIGHTER MID
AND UPPER LEVEL GRADIENTS ALSO SHOVE SOUTH AND SOUTHEAST OF THE
AREA EARLY IN THE DAY. STILL...WIND WILL INCREASE AS CYCLONE
DEEPENS TO OUR NORTHEAST PULLING STRONG NORTHWEST WINDS THROUGH
THE AREA. VERY POSSIBLE THESE WINDS WILL ACHIEVE WIND ADVISORY
LEVELS FOR THE NORTHEAST HALF OR MORE OF OUR AREA. IN ADDITION...
ENOUGH MID LEVEL MOISTURE AND LIFT APPEARS WILL BE PASSING THROUGH
EVEN BEHIND THE UPPER LOW FOR A POTENTIAL OF HIGH-BASED SHALLOW
CONVECTION DEVELOPING DURING THE DAY. ALTHOUGH LOWEST ATMOSPHERE
APPEARS TOO DRY FOR ANY SIGNIFICANT CHANCE FOR WETTING SHOWERS...
THESE WILL BE WORTH A MENTION IN THE NEW FORECAST GIVEN THE ADDED
POTENTIAL FOR VERY STRONG WIND GUSTS DUE TO INVERTED-V SOUNDINGS.

SOME POTENTIAL STILL FOR LIGHT WRAP-AROUND SHOWERS INTO OUR
NORTHEAST ZONES SATURDAY EVENING BEFORE UPPER LOW PULLS FURTHER
EAST BRINGING IN DRIER MID LEVEL FLOW. SUNDAY SHOULD BE DRY AND
RELATIVELY COOL WITH MUCH LIGHTER GRADIENT. TEMPERATURE RECOVERY
WILL KICK IN STRONG EARLY TO MID WEEK AS AN UPPER RIDGE AXIS
MOVES OUR WAY FROM THE SOUTHWEST COAST. THIS RIDGE AXIS WILL PASS
BY EARLY WEDNESDAY FOLLOWED BY IMPROVING SOUTHWEST FLOW ALOFT IN
ADVANCE OF WHAT APPEARS TO BE A VERY POTENT UPPER LOW CROSSING THE
SOUTHWEST U.S. LATE NEXT WEEK. THIS LOW SHOULD BE MOSTLY
DISCONNECTED FROM THE WESTERLY FLOW FURTHER NORTH...SO A SLOWER
PROGRESSION SUCH AS PORTRAYED BY THE ECMWF WOULD BE FAVORED. THIS
MAY DELAY ADDING SHOWER OR THUNDER CHANCES UNTIL THE NEXT FRIDAY
AND SATURDAY...JUST BEYOND THIS FORECAST. RMCQUEEN

FIRE WEATHER...
FIRE WEATHER CONDITIONS WILL BE EXTREME TODAY...ESPECIALLY
SOUTHWESTERN SOUTH PLAINS...WITH WARMER TEMPERATURES AND WINDY
CONDITIONS. THE HIGHEST DANGER WILL BE ON THE CAPROCK...
ESPECIALLY NEAR THE TEXAS...NEW MEXICO STATE LINE WHERE THE
HIGHEST WINDS WILL BE LOCATED. FIRE WEATHER CONDITIONS WILL ALSO
BE ELEVATED FOR AREAS OFF THE CAPROCK.

STRONG WINDS WILL OCCUR AGAIN SATURDAY...BUT BEHIND A COLD FRONT
AND THUS WITH COOLER TEMPERATURES AND MUCH MORE ELEVATED RELATIVE
HUMIDITY. STILL THERE WILL BE REASONS FOR CONCERN. FIRST...
GRADIENT SUPPORTED WIND SPEEDS OF 20-30 MPH AT THE 20 FOOT LEVEL.
ALSO...MID LEVEL MOISTURE AND LIFT COULD LEAD TO HIGH BASED
MAINLY VIRGA SHOWERS SPREADING SOUTHEAST ACROSS THE AREA WITH
POTENTIAL THEN TO TAP INTO EVEN STRONGER FLOW FURTHER OFF THE
GROUND. IF THESE SHOWERS FORM...THEN VERY STRONG GUSTS SEEM
LIKELY. RELATIVE HUMIDITY CRITERIA APPEARS TO BE CLOSEST TO
MEETING FIRE WEATHER WATCH CRITERIA ALONG THE SOUTHERN-MOST ROW OF
COUNTIES...BUT EVEN THERE IT IS A BIT OF A STRETCH. FOR NOW...WE
WILL MENTION THE THREAT WITHIN THE FIRE WEATHER FORECAST DISCUSSION
PORTION AS WELL AS THE HAZARDOUS WEATHER OUTLOOK. RMCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        75  37  54  34  59 /   0  10  20  10   0
TULIA         73  41  57  36  60 /   0  10  20  10  10
PLAINVIEW     74  42  59  37  59 /   0  10  20  10  10
LEVELLAND     78  41  61  39  60 /   0  10  10  10   0
LUBBOCK       77  45  62  39  60 /   0  10  20  10   0
DENVER CITY   79  44  65  38  61 /   0   0  10  10   0
BROWNFIELD    79  45  65  40  62 /   0   0  10  10   0
CHILDRESS     73  47  63  42  62 /   0  10  20  20  10
SPUR          75  48  67  42  62 /   0   0  20  10  10
ASPERMONT     76  51  69  42  62 /   0   0  20  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>023-027>029-033>035-039>041.

WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>023-027>029-033>035-039>041.

&&

93
Hazardous weather outlook, Mar 26, 2:42 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
342 PM CDT FRI MAR 26 2010

TXZ021>044-272045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
342 PM CDT FRI MAR 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FIRE WEATHER

CRITICAL FIRE WEATHER CONDITIONS WILL PERSIST THROUGH THIS EVENING
OVER THE WESTERN AND CENTRAL SOUTH PLAINS.

NON PRECIPITATION

WESTERLY WINDS WILL BE SUSTAINED AT SPEEDS GREATER THAN 30 MPH AT
TIMES OVER THE WESTERN AND CENTRAL SOUTH PLAINS AND THE EXTREME
SOUTHWESTERN PANHANDLE TONIGHT. A WIND ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NORTHWESTERLY WINDS WILL BE SUSTAINED AT SPEEDS GREATER THAN 30
MPH SATURDAY. GUSTS IN EXCESS OF 55 MPH MAY BE POSSIBLE OVER THE
EXTREME SOUTHERN PANHANDLE DURING THE MORNING HOURS. PATCHY
BLOWING DUST MAY ADDITIONALLY REDUCE VISIBILITIES. A WIND ADVISORY
IS IN EFFECT.

OTHERWISE...NO HAZARDOUS WEATHER IS ANTICIPATED SUNDAY THROUGH
THURSDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind, 1 wildfire. Local standard time, as filed.

High Wind, Lamb

When
March 26, 2:50 PM CST
Where
Lamb forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
March 26, 3:20 PM CST to 4:05 PM CST
Where
Lubbock forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Cochran

When
March 26, 4:40 PM CST
Where
Cochran forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

High Wind, Yoakum

When
March 26, 7:05 PM CST to 7:40 PM CST
Where
Yoakum forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Wildfire, Hale

When
March 26, 9:30 PM CST to March 27, 2:00 PM CST
Where
Hale forecast zone
Property damage
$150,000
Reported by
Fire Department/Rescue
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
March 27, 9:26 AM CST
Where
Briscoe forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Childress

When
March 27, 12:37 PM CST
Where
Childress forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217519, 217520, 217521, 217522, 217280, 217523, 217524.